Tennessee, 2018Flood in Tennessee, April 15 to 16, 2018
April 15 to 16, 2018 · NWS MRX · 1 event in 1 county or zone
Low pressure tapping Gulf moisture produced rainfall areawide. Rain was heavier and more persistent during the evening over the mountainous terrain of the northeast tip of Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tapping Gulf moisture produced rainfall areawide. Rain was heavier and more persistent during the evening over the mountainous terrain of the northeast tip of Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 15, 8:34 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 15, 8:34 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
934 PM EDT Sun Apr 15 2018
.DISCUSSION...A cold front will continue its slow progression
across the Southern Appalachian Region tonight. Then...the
associated upper low will begin to wrap low level moisture and
produce weak lift over the region late tonight into Monday. As a
result... scattered light showers will continue to move through
the Southern Appalachian Region through the night. Cooler air
moving in behind the cold front will allow temperatures to fall
into the 30s and low 40s. Higher elevations...mainly along the
Appalachian Mountains...can expect sub-freezing temperatures and
a Freeze Warning has been issued. Additionally...with the cooler
air...the lingering rain showers will transition to snow over
higher terrain and elevations mainly above 3000 feet could see
some minor snow accumulations...generally less than 2 inches. An
SPS has been issued for this. The strong winds have decreased over
the region however winds will remain elevation through the night
with locally breezy and gusty winds possible. The current
forecast is on track...will update to remove evening wording.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 39 50 37 71 / 20 10 0 0
Knoxville McGhee Tyson Airport, TN 39 46 34 68 / 50 20 10 0
Oak Ridge, TN 40 47 33 67 / 40 20 10 0
Tri Cities Airport, TN 41 44 31 60 / 70 30 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning until 10 AM EDT Monday for Cherokee-Clay.
TN...Freeze Warning until 10 AM EDT Monday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...None.
&&
mjbHazardous weather outlook, Apr 15, 2:41 PM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
341 PM EDT Sun Apr 15 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
341 PM EDT Sun Apr 15 2018 /241 PM CDT Sun Apr 15 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Below freezing temperatures are forecast for the higher
elevations of the Southern Appalachians late tonight into Monday
morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Patchy frost will be possible across the entire area Tuesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 15, 8:34 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
934 PM EDT Sun Apr 15 2018
TNZ018-041-043-045-047-072-074-087-VAZ001-002-006-008-160945-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Lee-Wise-Russell-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, Jonesville,
Wise, Norton, Lebanon, and Abingdon
934 PM EDT Sun Apr 15 2018
...LIGHT SNOW ACCUMULATIONS POSSIBLE ACROSS THE HIGHER
ELEVATIONS...
Colder air will move in tonight and lingering rain showers will
mix with and change to snow showers across some of the higher
elevations across Southwest Virginia and the mountains of East
Tennessee. These snow showers will continue into Monday. Some of
the higher elevations will pick up an inch or two of snow
accumulation by Monday evening, mainly at elevations above 3500
feet.
Roads that cross any of these higher elevation areas may become
slick and hazardous later tonight into Monday.
Flood, Sullivan
- When
- April 15, 10:30 PM EST to April 16, 12:15 AM EST
- Where
- Sullivan County, 1.5 mi ENE of Thomas Bridge to 2 mi NE of Thomas Bridge
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.508, -82.245
Parking lot at Bristol Motor Speedway flooded, with water entering a few souvenir tents set up for a race event.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, April 15, 201812 injured · $24 million · EF3 · 31 events
- Tornadoes and Flash Flooding in North Carolina, April 15, 20181 death · 2 injured · $65 million · EF2 · 36 events
- Marine Strong Wind in North Atlantic Coastal Waters, April 15, 20182 deaths · 2 injured · 1 event
- Tornadoes and Hail in North Carolina, April 15, 20187 injured · $2.3 million · EF1 · 10 events
- Tornadoes and Damaging Winds in South Carolina, April 15, 2018$200 · EF2 · 39 events
- Tornado and Damaging Wind in Ohio, April 15, 20181 injured · $125,000 · EF1 · 2 events
- Flash Flood and Hail in North Carolina, April 15, 2018$201,000 · 2 in hail · 14 events
- Tornado and Hail in South Carolina, April 15, 20181 injured · $90,000 · EF0 · 10 events
- Flooding and Heavy Rain in West Virginia, April 15 to 19, 2018$76,000 · 16 events
- Tornado and Damaging Winds in Florida, April 15, 2018$26,000 · EF0 · 31 events
- Flooding in Ohio, April 15 to 17, 2018$68,000 · 4 events
- Damaging Winds in Virginia, April 15 to 16, 2018$35,000 · 57 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748506.